Product Work LogName: Jenna Rehm Date: 4/19/12Product: Nine book club meetings with the students at Macedonia Elementary.Saturday, 8/28/11 Activity: Today I went to my project1:00-1:30PM facilitator’s house to discuss ideas for aTotal Time: 30 min. product. This needed to involve her career as an elementary media specialist. Commentary: We decided that I would do something in order to promote and foster the love and importance of reading to young children. Possible ideas were either book clubs or a festival dealing with activities based on a children’s book. In the end we decided to do book club meetings. My facilitator said she would run our ideas by the principal at Macedonia Elementary School.Monday, 9/5/11 Activity: Today I went to my project6:00-7:00 PM facilitator’s house to finalize the lastTotal Time: 1 hr. details of my product. She met with the principal and got our ideas approved. Commentary: I decided on doing nine book club meetings throughout the months of October, November, and December. There will be three meetings a month that last for an hour each. Each book will relate to the season occurring during that month. The meetings will be split up per month by Kindergarten and 1st graders, 2nd and 3rd graders, and 4th and 5th graders. Within these meetings, I will conduct a food activity and a general activity after reading them the story for the day.Monday, 9/12/11 Activity: This morning I went to7:30-8:00 AM Macedonia Elementary School and metTotal Time: 30 min. with my project facilitator to pick out the nine books I would be reading to the children each week. Commentary: In order to keep the
children’s attention, I picked books based off of their grade level/reading levels. I made sure to pick engaging picture books that would complement well with an activity.Thursday, 9/22/11 Activity: Tonight I went to Books a8:20-8:50 PM Million and looked for two moreTotal Time: 30 min. children’s books. Commentary: I needed another book for December and November. I was not able to find all nine books in the Macedonia library, so this was my last resort. I spent a total of $25.00 buying these two extra books.Thursday 9/22/11 Activity: Today I went to my project3:00- 4:15 PM facilitator’s house. We finalized dates andTotal Time: 1 hr. 15 min. activities for all nine meetings. Commentary: We set each date for the nine reading meetings throughout October, November, and December. Together we also planned out each activity and food choice that would be made for each individual book. Everything is now planned for the entire project.Saturday 9/24/11 Activity: Today I made flyers for the8:15-8:45 PM parents at Macedonia. This gave themTotal Time: 30 min. abundant information on my project. Commentary: In my flyers I made sure to include who, what, where, when, why, and how much. This sheet will help to promote my meetings I will be doing. The parents of Macedonia can pick these flyers up when they pick up their children from the After School Program this coming week.Saturday 10/1/11 Activity: Tonight I went to Kroger to7:50-8:20 PM purchase the ingredients for the foodTotal Time: 30 min. activity that we will do on Tuesday. I also read through the book to make sure I knew exactly what I would be reading. Commentary: I spent about $10 on food. I bought graham cracker crumbs, instant jello mix, pumpkin pie spice, pumpkin in a
can, and cool whip. These ingredients will be used to make “mini-pumpkin pies”. By reviewing the book, I know exactly how I will convey it in a fun way to the students.Tuesday 10/4/11 Activity: Today I did my first reading3:50-5:00 PM lesson with the 4th and 5th graders atTotal Time: 1 hr. 10 min. Macedonia Elementary. Commentary: I got to the school early so I could prepare and set up with my facilitator for the activities the children would be doing. First, I read them, “Too Many Pumpkins” by Linda White. Then after reading, the students broke off in groups and sat at tables to work on bookmarks that would be October/pumpkin themed. They decorated them with markers and gave them to my facilitator to be laminated. As that was being done, I had a few of the students help me mix ingredients together for a “mini-pumpkin pie” recipe. All of the other students took their time crushing up graham crackers to make a crust for the bottom of the cup that their “pie” would go in. As soon as the “pie” ingredients were mixed, I scooped some into everyone’s cups on top of the graham cracker crust. The children really enjoyed eating these and watching the process that went into making them. After they were through with the snacks, we finished up the bookmarks by adding stickers. The children really enjoyed taking a book and doing activities that were based off of it. It definitely enhanced the reading of the book in their eyes.Monday 10/10/11 Activity: Today I went to Kroger to2:00-2:30 PM purchase the supplies for the food activityTotal Time: 30 min we would be doing at the next reading meeting. Commentary: During this shopping trip, I bought 3 bags of pre-sliced green apples, two containers of peanut butter, and three bags of candy corn. All of these were used
to make a treat called, “Monster Smiles.” My total costs were about $10.Tuesday 10/11/11 Activity: Today I went to Macedonia4:00-5:10PM Elementary school and read to the 2nd andTotal Time: 1hr. 10 min. 3rd graders with Mrs. Rice, my facilitator. After reading, “Franklin’s Halloween” by Paulette Bourgeois and Brenda Clark, I helped assist the children in making “Monster Smiles” and masks. Commentary: The children really enjoyed the book and it really got them excited about the holiday that was soon approaching. When making the “Monster Smiles” treat, the students enjoyed using their creativity to make a smile out of everyday food. I reached an obstacle when some of the children said they were allergic to peanut butter, but they were sent to another room with the rest of the treat that did not involve peanut butter. After this activity was over, we all worked on making masks. Each child used a different approach to what they wanted theirs to look like. The children either made an animal, Halloween face, or just decorated them with their favorite colors. These two activities were a great way to incorporate the book into how reading can be more than just words on a page; it can be fun!Monday, 10/17/11 Activity: Tonight I went to the store and6:30-9:00PM bought all the ingredients that would beTotal Time: 2 hrs. 30 min. used to make the cookies for the food activity this week. I also baked these cookies. Commentary: At the store, I bought everything I needed to make homemade sugar cookies. I also bought Halloween sprinkles and icing for the kids to use for decorating. I rolled out the dough and cut about 45 dog bones out of it. I then baked the sugar cookies and let them cool over night for the activity the students would participate in the next day. My total spending tonight was about $30.
Tuesday, 10/18/11 Activity: Today I went to Macedonia to do3:45-5:00PM my reading and activities with theTotal Time: 1 hr. 15 min. Kindergarten and First graders. Commentary: Today I read the children “The Hallo-wiener” by DavPilkey. The children seemed to love the book as they were filled with laughter when I was reading it to them. After reading, the students moved to tables and began to work on Halloween bookmarks. They were able to color on them and add festive stickers provided by my project facilitator. After doing this each student was given a dog bone shaped cookie with some icing on top of it. They were left with a spoon and sprinkles to spread out the icing and decorate to their likings. This was an awesome activity and really made an impact on the children by showing them how much fun reading can be.Monday, 10/31/11 Activity: Today I went to the store to buy3:45-4:00PM the food activity, Ants on a Log, forTotal Time: 15 min tomorrow. Commentary: At the store I purchased celery, easy cheese spray, ranch dressing, and raisins. I spent a total of $15 on these products. The food purchased was used to make Ants on a Log. You put either cheese or ranch on the celery and then line it with raisins. This creates the aspect of ants sitting on a log.Tuesday, 11/1/11 Activity:This afternoon, I read to the4:00-5:00PM fourth and fifth grade after school programTotal Time: 1 hr. students at Macedonia. We also did a food activity and a game. Commentary: Today I read the children “Two Bad Ants” by Chris Van Allsburg. After reading this short story, the children made “Ants on a Log” with my help. I let them choose between either ranch or cheese and gave them each their own pack of raisins as well. When they were done with this activity, I split up the group by
4thand 5th graders. From here, we began a scavenger hunt around the library. It was an awesome activity, and really got the students to think about the literature behind each clue. This was a great way to expand their reading and show them how important reading really can be.Thursday, 11/10/11 Activity: Today I read to the 2nd and 3rd4:00-5:15PM graders at Macedonia Elementary.Total Time: 1 hr. 15 min. Commentary: I read “Arthur’s Thanksgiving” by Marc Brown. The children really enjoyed the seasonal book and got very excited for the upcoming holiday after hearing me read. After I finished the book, the children all made “mini pumpkin pies”. I had plenty of the ingredients left over from the previous time I did this food activity so I used them for this lesson. For the arts and crafts project, the students colored and cut out paper turkeys. Then, they got paper feathers to write the books they read on them. The children were very excited to fill up their turkey with feathers. This made them want to read in order to have a lot of colorful feathers. Without a doubt, these activities related the book to how much fun reading can truly be.Monday, 11/14/11 Activity: Today I went to the store and6:00-6:30PM bought the items to make “mini pumpkinTotal Time: 30 min. pies”. Commentary: I bought enough ingredients to make a double recipe, since the classes tend to be a pretty large size. The total amount for all the items was about $10- $15.Tuesday, 11/15/11 Activity: Today I met with the4:00-5:15PM kindergarten and first graders for the lastTotal Time: 1hr. 15 min. meeting in November. Commentary: During this book meeting, I read the children, “Happy Thanksgiving, Curious George” by Cynthia Platt. After reading this to the students, we all worked
together to make the “mini pumpkin pies”. I gave them each a graham cracker to break into tiny pieces to make the crust for the bottom of their cup. After they did this, each table (groups of 6) helped me to add ingredients into the mixing bowl. Once the mixing was complete, the children each got a scoop of the pie filling. With about 20 minutes left, each child got to color a cutout turkey, and add feathers to it based on how many books they will read around Thanksgiving time. This definitely proved to the children the importance and fun in reading.Sunday 11/27/11 Activity: Today I went to Kroger and12:00-12:15 PM bought the supplies for the trail mix thatTotal Time: 15 min. the fourth and fifth graders would prepare tomorrow. Commentary: I spent about $15 at the store purchasing: Cheerios, mini-marshmallows, chocolate chips, raisins, and pretzel sticks. All of these ingredients were bought in order to make the trail mix.Tuesday 11/29/11 Activity: Today I went to Macedonia3:55-5:05PM Elementary and read “The Mitten” by JanTotal Time: 1 hr. 10 min. Brett to the fourth and fifth graders. We made trail mix and knitted felt mittens. Commentary: After reading the short story, the children each got to take turns pouring the trail mix ingredients into a large bowl. I then mixed the snack together and went around to each kid and scooped some into a baggie. Once they were finished with their snack, each of them were given a piece of white thread, a dull needle, and 2 felt mitten cutouts. They learned how to “sew” the two pieces together and they each got to take home a hand-knitted mitten. Without a doubt, these activities went along great with the story and showed them a large importance behind reading.Sunday, 12/4/11 Activity: Today I baked 48 white cupcakes4:00-6:00PM and bought the ingredients to make
Total Time: 2 hrs. reindeer cupcakes. Commentary: When buying the ingredients, I had to get chocolate frosting, pretzels, mini-marshmallows, Dots candy, and red cinnamon candies. With these, the children would use the chocolate frosting to frost the top of the cupcake. Then, they would put the pretzels in as antlers, marshmallows as the eyes, Dots as the nose, and the red candies as the mouth.Tuesday, 12/6/11 Activity: Today I read the children,3:45-5:00PM “Rudolph the Red-Nosed Reindeer” byTotal Time: 1 hr. 15 min. Robert L. May. After reading this, the students made Reindeer cupcakes and decorated stockings. Commentary: The second and third grade students enjoyed decorating cupcakes that went along with the story. It truly showed them just how fun reading could be. While in the holiday spirit, the children decorated stockings and got to take them home. Mrs. Rice helped me by cutting out and laminating each stocking for the students. Without a doubt, reading was proved to them as more than just a chore, but as a definite fun time.Sunday, 12/11/11 Activity: Today I bought decorative12:00-2:00PM candies and made gingerbread cookies forTotal Time: 2 hrs. the students to decorate on Tuesday. Commentary: I also bought red and green M&M’s, red and green Skittles, and red, white, and greed icing to use for decorating the cookies. I cut each of the gingerbread cookies out individually and baked them today. The total cost was about $20 for all these food products.Tuesday, 12/13/11 Activity: Today I had my last meeting at4:00-5:10PM Macedonia with the kindergarten and firstTotal Time: 1 hr. 10 min. grade students. Commentary: Today I read “The Gingerbread Man Loose in the School” by Laura Murray to the students. It was a
great book to read to them during the holiday season. After I read, the children decorated paper gingerbread men by using decorative hole punchers to cut out shapes and glue them on. When they were finished with this, I passed out gingerbread cookies and they had the opportunity to decorate these with Skittles, M&M’s, and colored icing. The children definitely enjoyed this meeting. By incorporating the season, these activities showed them just how exciting and fun reading can be at a young age.Total Time: 23hrs. 15 min.